Alert archive / Arkansas / Flash Flood Warnings in 2013

Flash Flood Warning 5, NWS Tulsa, OK

May 10, 20134 counties in Arkansas; Adair County, Cherokee County, Delaware County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at May 10, 2013, 12:22 AM CDT for 4 counties in Arkansas; Adair County, Cherokee County, Delaware County, Oklahoma. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2013, 12:22 AM CDT (05:22 UTC)
Expired
May 10, 2013, 4:30 AM CDT
In force
4 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Benton County, AR, Carroll County, AR, Madison County, AR, Washington County, AR, Adair County, OK, Cherokee County, OK, Delaware County, OK

The radar

The Western Arkansas radar (KSRX), 114 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 4:00 AM CDTFLASH FLOOD3 Sw Highfill, ARHIGH WATER ON WEST HIGHWAY 264
May 10, 4:00 AM CDTFLASH FLOODBella Vista, ARHIGH WATER AT MCNELLY ROAD AND STANKER CREEK
May 10, 4:00 AM CDTFLASH FLOODBentonville, ARNUMEROUS ROADS CLOSED IN THE CITY
May 10, 4:00 AM CDTFLASH FLOODCave Springs, ARHIGH WATER ON HIGHWAY 112 AT WALLACE LANE
May 10, 4:00 AM CDTFLASH FLOODCenterton, ARHIGH WATER WEST FISH HATCHERY ROAD
May 10, 4:00 AM CDTFLASH FLOODGentry, ARHIGH WATER MAIN STREET AND COLLINS AVENUE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 218 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WGUS54 KTSA 100522
FFWTSA
ARC007-015-087-143-OKC001-021-041-100930-
/O.NEW.KTSA.FF.W.0005.130510T0522Z-130510T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
1222 AM CDT FRI MAY 10 2013

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN NORTHWEST ARKANSAS...
  CARROLL COUNTY IN NORTHWEST ARKANSAS...
  NORTH CENTRAL MADISON COUNTY IN NORTHWEST ARKANSAS...
  NORTHEASTERN CHEROKEE COUNTY IN EAST CENTRAL OKLAHOMA...
  NORTHERN WASHINGTON COUNTY IN NORTHWEST ARKANSAS...
  NORTHWESTERN ADAIR COUNTY IN NORTHEAST OKLAHOMA...
  SOUTHEASTERN DELAWARE COUNTY IN NORTHEAST OKLAHOMA...

* UNTIL 430 AM CDT

* AT 1220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA. 2 TO 3    
  INCHES OF RAINFALL HAVE ALREADY OCCURRED WITH AN ADDITIONAL 2      
  INCHES POSSIBLE.   

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  BENTONVILLE...BERRYVILLE...EUREKA SPRINGS...ROGERS...SILOAM
  SPRINGS...SPRINGDALE...BEAVER...BELLA VISTA...CARROLLTON...CAVE
  SPRINGS...CLIFTY...COLCORD...DECATUR...GARFIELD...GATEWAY...
  GENTRY...GRANDVIEW...GREEN FOREST...HIGHFILL...HIWASSE...HOBBS
  STATE PARK...KANSAS...LOWELL...OAK GROVE...OAKS...PEA RIDGE...
  RUDD...RULE...SCRAPER AND SPRINGTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO 
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING.

LOW WATER CROSSINGS IN HILLY TERRAIN ARE ESPECIALLY DANGEROUS IN
HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND
ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER
TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TULSA.

&&

LAT...LON 3606 9489 3625 9493 3651 9421 3650 9330
      3649 9329 3622 9329

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 9, 11:51 PM CDT, 31 minutes earlier.

Area forecast discussion, May 9, 11:51 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1151 PM CDT THU MAY 9 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SHOWERS AND THUNDERSTORMS CONTINUE ALONG WEAK FRONTAL ZONE
STRETCHING FROM NW CORNER OF ARKANSAS TO NEAR I-40 IN CENTRAL OK.
BOUNDARY WILL SLOWLY MOVE SOUTH OVERNIGHT INTO FRI AM. MVFR
CONDITIONS WILL LIKELY PREVAIL ALONG AND SOUTH OF FRONT THROUGH
TONIGHT WITH AT LEAST LOCAL IFR. TREND WILL BE TO VFR AT ALL
LOCATIONS BY FRIDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 926 PM CDT THU MAY 9 2013/

..UPDATE...

DISCUSSION...
EVENING CONVECTION HAS LARGELY FOCUSED ALONG A DIFFUSE FRONTAL
ZONE AND WITHIN A WEAK SHEAR ENVIRONMENT PROLONGED BACK BUILDING
HAS DEVELOPED WITHIN THE SOUTHWESTERLY LOW LEVEL FLOW. THIS HAS
RESULTED IN HEAVY RAIN ACROSS FAR NW AR...AND WHILE RECENT RADAR
TRENDS SUGGEST THE HEAVIEST RAINS ARE DIMINISHING IN
COVERAGE...ANY FURTHER RAINFALL IN THIS AREA WILL QUICKLY BECOME
RUN-OFF. FURTHER SOUTHWEST THE CONVECTION ALONG THE BOUNDARY HAS
ALSO SHOWN A WEAKENING TREND WITH A STABILIZING BOUNDARY LAYER.
PRECIP CHANCES FOR THE REMAINDER OF THE NIGHT REMAIN MUDDLED AS
THE MID LEVEL TROUGH AXIS CURRENTLY NW-SE THROUGH KS CONTINUES TO
ROTATE TOWARD THE REGION. SHORT TERM MODEL DATA CONTINUES TO
INSIST IN CONTINUED CONVECTION OVERNIGHT. THE ONLY LIMITING FACTOR
APPEARS TO BE THE LARGELY OVERTURNED NATURE OF THE AIRMASS...SO WE
WILL TREND THE FORECAST TOWARD CONTINUED PRECIP CHANCES OVERNIGHT
WITH THE HIGHEST COVERAGE ALONG THE WEAK FRONTAL ZONE. ANY SVR
THREAT LOOKS LIMITED AT BEST. THE UPDATE WILL ADJUST POPS BASED ON
THE THIS SCENARIO...AND MAKE MINOR CLOUD AND TEMPERATURE
ADJUSTMENTS AS ONGOING CONVECTION HAS IMPACTS LOW TEMPS ALREADY IN
A FEW LOCATIONS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...14
Hazardous weather outlook, May 9, 5:06 PM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
506 PM CDT THU MAY 9 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT THU MAY 9 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...GENERALLY SOUTHEAST OF INTERSTATE 44.
	ONSET...EARLY EVENING.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND
EVENING...GENERALLY ALONG AND SOUTH OF INTERSTATE 44 WHICH
COINCIDES WITH LOCATIONS SOUTH OF A SLOW MOVING COLD FRONT
NOW ENTERING FAR NORTHEAST OKLAHOMA.  EXPANSIVE CLOUD COVER
HAS LIMITED THE INSTABILITY ACROSS THE AREA...HOWEVER CONDITIONS
WILL REMAIN SUPPORTIVE OF A LIMITED SEVERE WEATHER RISK WITH
LARGE HAIL BEING THE PRIMARY CONCERN.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY AND WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS WILL CONTINUE ON FRIDAY ALONG AND SOUTH OF
THE SLOW MOVING COLD FRONT...WHICH WILL GENERALLY BE SOUTH
OF INTERSTATE 40.  A STRONG COLD FRONT ARRIVES LATE SATURDAY
WITH LOW THUNDERSTORM CHANCES ACCOMPANYING THE FRONTAL PASSAGE.
WARMER TEMPERATURES WILL RETURN BY MID NEXT WEEK ALONG WITH
A RETURN OF THUNDERSTORM CHANCES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:33 PM CDTAreal Flood AdvisoryTSABenton, Madison, Washington117 min
May 9, 8:34 PM CDTAreal Flood AdvisoryTSABenton, Carroll, Madison116 min
May 9, 8:42 PM CDTFlash Flood WarningTSABenton, Carroll, Madison4 hr
May 10, 2:10 AM CDTAreal Flood AdvisoryTSACarroll, Crawford, Franklin, Madison, Washington65 min
May 10, 4:22 AM CDTAreal Flood WarningTSABenton, Carroll, Madison, Washington8 hr
May 10, 12:28 PM CDTAreal Flood WarningTSABenton, Washington12 hr
May 10, 12:52 AM CDTFlash Flood WarningTSACherokee, Delaware, Mayes, Rogers, Wagoner4 hr
May 10, 2:29 AM CDTRiver Flood AdvisoryTSACherokee, Delaware19 hr
May 10, 6:20 AM CDTRiver Flood WarningTSAAdair29 hr
May 10, 6:20 AM CDTRiver Flood WarningTSACherokee54 hr

Nearby

Flash Flood Warnings in Arkansas, 2013Flash Flood Warnings in Oklahoma, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.